Shaymaa Hegazy, MD, MSc, Andrew Freeman, MD and Kenichi Tamama, MD, PhD
Police and EMS were called to the scene of a man in his mid-twenties with a past medical history of ADHD. At the scene, the patient was found to be extremely agitated with altered mental status. He was shot multiple times with tasers by the police in order to be subdued.
Upon arrival to the Emergency Department, the patient continued to be combative and agitated, he was eventually sedated with midazolam, lorazepam, and ziprasidone and intubated with continuous sedation with propofol. The patient's vital signs were unremarkable, including temperature 37.5 °C, HR 70 beats per minute, BP 126/75 mmHg, and O2 saturation 99% on 100% FiO2. Physical examination of the patient was unremarkable and showed no hyperreflexia or clonus. Only some minor abrasions and contusions on different areas of his body were identified. A Pan CT scan for trauma was performed and was negative.
Initial labs in the emergency department were unremarkable except for elevated CPK (CPK 889 IU/L) and high-normal creatinine suggestive of mild acute kidney injury (AKI) (Table 1). The arterial blood gas values during hospital admission were unremarkable (Table 2).
Additionally, a urine sample was obtained in the Emergency Department for drug testing. Based on the patient's presentation, past medical history, and lab results, he was diagnosed with toxic encephalopathy secondary to a stimulant overdose, most likely due to either amphetamine or synthetic stimulants. Within two hours, the initial immune-based urine drug screen demonstrated unconfirmed positive results of Benzodiazepine.
Unexpectedly, the amphetamine immunoassay was negative. The clinical team thereby suspected an overdose due to either synthetic cathinones or cannabinoids, which are not covered by urine drug screening immunoassays.
Meanwhile, the patient's urine specimen was further analyzed by liquid chromatography quadrupole time-of-flight mass spectrometry (LC-qTof/MS), which revealed the presence of caffeine, lorazepam-glucuronide, hydroxymidazolam, ziprasidone, acetaminophen, and possible low concertation of LSD metabolite (2-oxo-hydroxy metabolite).
On the following day, the patient's mental status improved, and he was extubated. His creatinine level improved after intravenous fluids. The toxicology team confronted the patient with the toxicology lab results, and he admitted that he took six tablets of LSD. However, he was unable to recall what happened after he ingested LSD.